Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 86, NWS Cleveland, OH

September 14, 2021

NWS Cleveland, OH issued this special marine warning at Sep 14, 2021, 11:58 PM EDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2021, 11:58 PM EDT (03:58 UTC)
Expired
Sep 15, 2021, 1:30 AM EDT
In force
92 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WHUS51 KCLE 150358
SMWCLE
LEZ149-169-150530-
/O.NEW.KCLE.MA.W.0086.210915T0358Z-210915T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
1158 PM EDT Tue Sep 14 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Conneaut OH to Ripley NY...
  Open waters from Conneaut OH to Ripley NY...

* Until 130 AM EDT.

* At 1157 PM EDT, strong thunderstorms were located along a line
  extending from 26 nm north of Conneaut to 6 nm east of Willowick,
  moving east at 40 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Erie and Conneaut. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4235 7982 4228 7974 4227 7976 4224 7976
      4195 8056 4231 8058 4239 8009 4248 7985
TIME...MOT...LOC 0357Z 260DEG 38KT 4236 8058 4163 8132 

HAIL...0.00IN
WIND...40KTS

$$

Lombardy

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 14, 9:41 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 14, 9:41 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
941 PM EDT Tue Sep 14 2021

.SYNOPSIS...
A cold front moves southeast across the area tonight through
Wednesday morning. High pressure influences the area through
Thursday. Another cold front approaches for the weekend, but
will likely stall out north of the area.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Thunderstorms are now moving from west to east with the
strongest storms currently over extreme western end of Lake Erie
to Lucas County in Ohio. There is a break in the line with
weaker shower activity to the south moving into Wood and Hancock
Counties. Otherwise, line is moving along ahead of a cold front
and is expected to slow in forward motion over the eastern
portions of the forecast area later tonight as a weak wave of
low pressure moves along the front. Locally heavy rain has been
noted with the strongest storms.

Previous Discussion...

Scattered showers and thunderstorms have developed across lower
Michigan and northern Indiana, ahead of an advancing cold
front. Hi-res model guidance has this filling in, becoming a
somewhat broken line of thunderstorms. Eastward propagation is
expected, with thunderstorms reaching the Toledo area around
00-02Z. Deep layer wind shear of around 30-40 knots will be
present. These thunderstorms have the potential to become severe
with damaging winds being the primary weather hazard. As
thunderstorms progress ESE through the night, they should be in
a weakening state due to unfavorable diurnal timing and
weakening instability, though there is at least a low chance for
near- severe level wind gusts late tonight for the rest of the
forecast area. Redevelopment of showers and thunderstorms is
possible late Wednesday morning and early afternoon across
central and east-central Ohio, as well and northwest
Pennsylvania. The entire area should be precipitation-free by
Thursday 00Z. Temperatures behind the cold front should be
slightly below normal.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Showers should clear out of the forecast area by Thursday morning as
a weak ridge builds over the region and dry weather is expected
Thursday. Return flow may develop on Friday as a tropical system
possibly takes shape off the East Coast, which could provide
sufficient instability for scattered showers and thunderstorms
during the afternoon and evening. Guidance isn't particularly
aggressive on PoPs for our area and the best precip chances may lie
to the south, so have slight chance PoPs at this time.

Temps will gradually warm through the short term period. Highs will
be in the upper 70s to lower 80s Thursday and should warm into the
low to mid 80s on Friday. Overnight lows will be in the mid to upper
50s to lower 60s Thursday night and generally in the lower 60s
Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Expect relatively zonal flow with increasing heights through the
long term period that will become more amplified by early next week
as a trough deepens across the western half of the US. Scattered
showers and thunderstorms may linger into Saturday
afternoon/evening, but dry weather is anticipated for Sunday and
most of Monday. The more amplified pattern will usher more moisture
into the region, which will increase the risk for scattered diurnal
showers and thunderstorms during peak heating hours Monday and
Tuesday. Temps will increase above normal through early next week,
with highs in the 80s expected through the entire period. A few
spots in northwestern/north-central Ohio may approach 90 degrees by
the end of the weekend.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
A cold front will move southeast across the local area overnight
with a line of showers and thunderstorms associated with it.
The storms are expected to move through the area between 03Z and
06Z. However, there will be another potential for some showers
and thunderstorms during the morning hours across the eastern
third of the area as a wave of low pressure moves northeast
along the front and slows the forward motion. Lower ceilings
MVFR to possibly IFR expected along the front in the showers and
storms. Winds will shift to a north-northwest direction behind
the front and diminish.

Outlook...Non-VFR possible Friday through Saturday with
scattered showers.

&&

.MARINE...
Southwesterly winds will increase to 15 to 20 knots over the next
several hours as a cold front approaches from the west. Winds may
briefly approach Small Craft Advisory criteria for a very brief
period this evening, but opted out of issuing a Small Craft Advisory
since the highest winds will be in the open waters. Will continue to
monitor the observations in case winds over-perform. Flow will shift
to the northwest behind the front Wednesday morning and winds should
quickly decrease below 10 knots behind the frontal passage.
Northeasterly flow at 10 to 15 knots develops Thursday, but winds
should become southerly and decrease below 10 knots by the start of
the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Lombardy/Saunders
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Lombardy
MARINE...Maines
Hazardous weather outlook, Sep 14, 9:27 AM EDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
927 AM EDT Tue Sep 14 2021

LEZ061-142>149-162>169-OHZ003-006>009-017-018-151330-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-
927 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms tonight between 8 PM
and 11 PM. Primary weather hazard will be with damaging winds but
there is an isolated risk for hail and a tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-019>023-027>033-036>038-047-089-PAZ001>003-151330-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
927 AM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms tonight between 10
PM and 3 AM. Primary weather hazard will be isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 10:21 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1021 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     2 S WALBRIDGE           41.56N 83.48W
09/14/2021  M68 MPH          WOOD               OH   ASOS

            THE ASOS AT TOLEDO EXECUTIVE AIRPORT
            MEASURED AT 59 KNOT OR 68 MPH WIND GUST.

&&

MG
Local storm report, Sep 14, 10:31 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1031 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     MARINE TSTM WIND 8 ENE OREGON            41.73N 83.28W
09/14/2021  M52 MPH          LEZ142             OH   BUOY

&&

LOMBARDY
Local storm report, Sep 14, 10:34 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1034 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     MARINE TSTM WIND SOUTH BASS ISLAND       41.63N 82.84W
09/14/2021  M46 MPH          OTTAWA             OH   C-MAN STATION

&&

LOMBARDY
Local storm report, Sep 14, 10:36 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1036 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            TOLEDO                  41.65N 83.54W
09/14/2021                   LUCAS              OH   PUBLIC

            3.5 INCHES OF RAIN.

&&

LOMBARDY
Local storm report, Sep 14, 10:38 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     MARINE TSTM WIND 12 ENE OREGON           41.73N 83.21W
09/14/2021  M50 MPH          LEZ143             OH   BUOY

            BUOY 45165.

&&

LOMBARDY
Special weather statement, Sep 14, 10:45 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1045 PM EDT Tue Sep 14 2021

OHZ007>009-150345-
Erie OH-Ottawa OH-Sandusky OH-
1045 PM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of Ottawa, Erie and
Sandusky Counties through 1145 PM EDT...

At 1045 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Port Clinton to near Gibsonburg. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandusky, Fremont, Western Vermilion, Port Clinton, Kelleys Island,
Bellevue, Clyde, Oak Harbor, Gibsonburg, Northern Milan, Milan,
Castalia, Ballville, Marblehead, Berlin Heights, Lindsey, Helena,
Burgoon, Bloomingville and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cleveland.

&&

LAT...LON 4159 8307 4151 8296 4156 8285 4153 8274
      4163 8267 4162 8267 4150 8271 4145 8304
      4143 8301 4147 8283 4147 8282 4144 8276
      4149 8269 4147 8270 4138 8250 4143 8235
      4128 8235 4126 8342
TIME...MOT...LOC 0245Z 256DEG 32KT 4151 8288 4140 8322

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Griffin

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:28 PM EDTSpecial Weather StatementCLELucas62 min
Sep 14, 8:44 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood61 min
Sep 14, 8:45 PM EDTSpecial Marine WarningCLE2 hr
Sep 14, 9:30 PM EDTAreal Flood AdvisoryCLELucas, Ottawa, Wood68 min
Sep 14, 9:38 PM EDTSevere Thunderstorm WarningCLEErie, Lucas, Ottawa, Sandusky, Wood67 min
Sep 14, 9:48 PM EDTSpecial Marine WarningCLE87 min
Sep 14, 10:38 PM EDTFlash Flood WarningCLELucas, Ottawa, Wood5 hr
Sep 14, 10:45 PM EDTSpecial Weather StatementCLEErie, Ottawa, Sandusky60 min
Sep 14, 10:50 PM EDTSpecial Marine WarningCLE85 min
Sep 14, 10:59 PM EDTAreal Flood AdvisoryCLEErie, Ottawa, Sandusky5 hr
Sep 14, 11:11 PM EDTSpecial Marine WarningCLE94 min
Sep 15, 12:16 AM EDTSpecial Weather StatementCLEAshtabula, Geauga, Trumbull59 min
Sep 15, 1:04 AM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Lorain, Medina, Portage and 1 more71 min
Sep 15, 1:24 AM EDTAreal Flood AdvisoryCLECuyahoga3 hr
Sep 15, 12:35 AM EDTSpecial Weather StatementCLECrawford, Erie70 min
Sep 15, 1:50 AM EDTSpecial Weather StatementCLECrawford, Erie55 min
Sep 15, 11:32 AM EDTSpecial Weather StatementCLECrawford58 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.